Carayol, Quentin; Collino, Francis
Error estimates in the fast multipole method for scattering problems. Part 1 : truncation of the Jacobi-Anger series
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Tome 38 (2004) no. 2 , p. 371-394
Zbl 1077.41027 | MR 2069152 | 1 citation dans Numdam
doi : 10.1051/m2an:2004017
URL stable :

Classification:  33C10,  33C55,  41A80
We perform a complete study of the truncation error of the Jacobi-Anger series. This series expands every plane wave e is ^·v in terms of spherical harmonics {Y ,m (s ^)} |m| . We consider the truncated series where the summation is performed over the (,m)’s satisfying |m|L. We prove that if v=|v | is large enough, the truncated series gives rise to an error lower than ϵ as soon as L satisfies L+1 2v+CW 2 3 (Kϵ -δ v γ )v 1 3 where W is the Lambert function and C,K,δ,γ are pure positive constants. Numerical experiments show that this asymptotic is optimal. Those results are useful to provide sharp estimates for the error in the fast multipole method for scattering computation.


[1] M. Abramowitz and I. Stegun, Handbook of Mathematical Functions. Dover, New York (1964).

[2] S. Amini and A. Profit, Analysis of the truncation errors in the fast multipole method for scattering problems. J. Comput. Appl. Math. 115 (2000) 23-33. Zbl 0973.65092

[3] Q. Carayol, Développement et analyse d'une méthode multipôle multiniveau pour l'électromagnétisme. Ph.D. Thesis, Université Paris VI Pierre et Marie Curie, Paris (2002).

[4] O. Cessenat and B. Després, Application of an ultra weak variational formulation of elliptic pdes to the 2D Helmholtz problem. SIAM J. Numer. Anal. 35 (1998) 255-299. Zbl 0955.65081

[5] W.C. Chew, J.M. Jin, E. Michielssen and J.M. Song, Fast and Efficient Algorithms in Computational Electromagnetics. Artech House (2001).

[6] R. Coifman, V. Rokhlin and S. Greengard, The fast multipole method for the wave equation: A pedestrian prescription. IEEE Antennas and Propagation Magazine 35 (1993) 7-12.

[7] D. Colton and R. Kress, Inverse Acoustic and Electromagnetic Scattering Theory. Springer-Verlag 93 (1992). MR 1183732 | Zbl 0760.35053

[8] R. Corless, G.H. Gonnet, D.E.G. Hare, D.J. Jeffrey and D.E. Knuth, On the Lambert W function. Adv. Comput. Math. 5 (1996) 329-359. Zbl 0863.65008

[9] E. Darve, The fast multipole method. I. Error analysis and asymptotic complexity. SIAM J. Numer. Anal. 38 (2000) 98-128 (electronic). Zbl 0974.65033

[10] E. Darve, The fast multipole method: Numerical implementation. J. Comput. Phys. 160 (2000) 196-240. Zbl 0974.78012

[11] E. Darve and P. Havé, Efficient fast multipole method for low frequency scattering. J. Comput. Phys. (to appear). MR 2061248 | Zbl 1073.65133

[12] M.A. Epton and B. Dembart, Multipole translation theory for the three-dimensional Laplace and Helmholtz equations. SIAM J. Sci. Comput. 16 (1995) 865-897. Zbl 0852.31006

[13] I.S. Gradshteyn and I.M. Ryzhik, Table of integrals, series, and products, 5th edn., Academic Press (1994). MR 1243179 | Zbl 0918.65002

[14] S. Koc, J. Song and W.C. Chew, Error analysis for the numerical evaluation of the diagonal forms of the scalar spherical addition theorem. SIAM J. Numer. Anal. 36 (1999) 906-921 (electronic). Zbl 0924.65116

[15] L. Lorch, Alternative proof of a sharpened form of Bernstein's inequality for Legendre polynomials. Applicable Anal. 14 (1982/83) 237-240. Zbl 0505.33007

[16] L. Lorch, Corrigendum: “Alternative proof of a sharpened form of Bernstein's inequality for Legendre polynomials” [Appl. Anal. 14 (1982/83) 237-240; MR 84k:26017]. Appl. Anal. 50 (1993) 47. Zbl 0505.33007

[17] J.C. Nédélec, Acoustic and Electromagnetic Equation. Integral Representation for Harmonic Problems. Springer-Verlag 144 (2001). MR 1822275 | Zbl 0981.35002

[18] S. Ohnuki and W.C. Chew, Numerical accuracy of multipole expansion for 2-d mlfma. IEEE Trans. Antennas Propagat. 51 (2003) 1883-1890.

[19] J. Rahola, Diagonal forms of the translation operators in the fast multipole algorithm for scattering problems. BIT 36 (1996) 333-358. Zbl 0854.65122

[20] G.N. Watson, Bessel functions and Kapteyn series. Proc. London Math. Soc. (1916) 150-174. JFM 46.0576.03

[21] G.N. Watson, A treatise on the theory of Bessel functions. Cambridge University Press (1966). JFM 48.0412.02 | MR 1349110 | Zbl 0174.36202